Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 146, NWS Midland/Odessa, TX

May 25, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2006, 4:05 PM CDT for Pecos County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2006, 4:05 PM CDT (21:05 UTC)
Expired
May 25, 2006, 5:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:05 PM CDT, 1 hour earlier.

Area forecast discussion, May 25, 3:05 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT THU MAY 25 2006

.SHORT TERM...
ANOTHER DAY OF INTENSE HEATING AND VERY STEEP LAPSE RATES ALONG A
SURFACE TROUGH SHOULD YIELD ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS WESTERN SECTIONS THIS AFTERNOON DESPITE UPPER RIDGE IN
PLACE. ACTIVITY SHOULD MAKE SOME MOVEMENT TO THE EAST TOWARD THE
CENTRAL PERMIAN BASIN THIS EVENING WITH 35 KNOT LOW LEVEL JET
SETTING UP. EXPECTING BETTER COVERAGE OF STORMS THOUGH WESTERN
SECTIONS WITH THE 700 MILLIBAR FLOW BACKED TOWARD THE SOUTH. WILL
MENTION SEVERE WORDING IN THE ZONES AND HAZARDOUS WEATHER OUTLOOK
ACROSS THE WESTERN BASIN AND TRANS PECOS THIS EVENING DUE TO
MODERATE SURFACE BASED CAPE AND LARGE TEMPERATURE/DEW POINT
SPREAD IN THE SUBCLOUD LAYER. ACTIVITY SHOULD DECREASE IN
INTENSITY AND COVERAGE LATER THIS EVENING AS BOUNDARY LAYER
STABILIZES. BASICALLY TWEAKED THE GRIDS.

.LONG TERM...
A PERSISTENT SURFACE TROUGH ACROSS WESTERN ZONES...A
STRENGTHENING UPPER RIDGE OVER THE SOUTHEASTERN CONUS...AND
PERSISTENT UPPER TROUGHINESS OVER THE WEST WILL BE THE STORY OVER
THE NEXT SEVERAL DAYS. A SHORTWAVE TROUGH PROGRESSING OVER THE
ROCKIES FRIDAY THROUGH SUNDAY WILL INDUCE SURFACE CYCLOGENESIS
OVER THE CENTRAL HIGH PLAINS...WHICH IN TURN WILL CAUSE AN
INCREASE IN THE LOW LEVEL WINDS ACROSS THE AREA THROUGH MEMORIAL
DAY. THESE WINDS WILL MAINTAIN A FETCH OF GULF MOISTURE ACROSS
THE SOUTHERN HIGH PLAINS... AND THUS WE CAN EXPECT CONDITIONS
FAVORING A QUIESCENT DRYLINE. THIS DRYLINE WILL MIX/ADVECT EAST
DURING THE DAY AND RETREAT WESTWARD ONCE PBL STABILIZATION OCCURS
IN THE EVENING. THERE SHOULD BE SUFFICIENT MOISTURE AND
INSTABILITY FROM THE DAVIS MOUNTAINS NORTHEAST ACROSS THE
SOUTHEASTERN PERMIAN BASIN TO WORK WITH WEAK LOW LEVEL
CONVERGENCE ALONG THE DRYLINE AND PEAK HEATING TO WARRANT AT
LEAST ISOLD DIURNAL CONVECTION EACH DAY. BY SUNDAY... THE MID
LEVEL THETAE RIDGE SHIFTS EAST SLIGHTLY AND AS TEMPERATURES
INCREASE ALOFT...CONVECTIVE CHANCES WILL SHIFT ACROSS FAR EASTERN
ZONES...THEN SHIFT BACK TO THE WEST A BIT TUESDAY THROUGH
THURSDAY AS HEIGHTS LOWER AND THE MIDLEVEL THETAE RIDGE SHIFTS
BACK TO THE WEST. TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH
AT LEAST THE MIDDLE OF NEXT WEEK...IN OTHER WORDS...SUMMER IS
HERE EVEN IF THE CALENDAR STILL SHOWS MAY.

DEWPOINTS...AS ALWAYS...NEEDED SOME TLC OUT WEST...WHILE MAX
TEMPS ARE WEIGHTED TOWARD THE HIGH SIDE OF THE ENSEMBLE GFS
ENVELOPE. DID SOME WORK ON THE POP AND ASSOCIATED SENSIBLE
WEATHER ELEMENTS TO REFLECT THE PLACEMENT OF SURFACE-BASED
BUOYANCY AND THE MIDLEVEL THETAE RIDGE. ALL OTHER ELEMENTS TREND
TOWARD A BLEND OF THE GFS AND GFS MOS.

&&

.FIRE WEATHER...
NIGHTTIME RH RECOVERY WILL BE POOR ACROSS THE GUADALUPES NORTH
ACROSS THE SOUTHERN SACS OVER THE NEXT SEVERAL DAYS...AND DAYTIME
RH READINGS ACROSS THESE AREAS WILL BE BELOW 10 PERCENT. 20 FOOT
WINDS ARE FORECAST TO INCREASE TO AROUND 20 MPH FRIDAY AND
SATURDAY AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
THE DEEPENING CENTRAL PLAINS LOW...AND 10 AND 100 HR FUELS ARE
WELL BELOW FIVE PERCENT. THESE CONDITIONS ALONG WITH THE INCREASE
IN LAND USE OVER THE MEMORIAL DAY HOLIDAY WEEKEND WARRANT
ISSUANCE OF A FIRE WEATHER WATCH FOR THE GUADALUPES AND THE
LINCOLN NF FOR FRIDAY THROUGH SATURDAY NIGHT. THIS WATCH MAY BE
EXPANDED TO INCLUDE THE PLAINS FOR SATURDAY IF WIND FORECASTS
INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  96  72  94 /  30  20  20  20
CARLSBAD NM                62  99  67  97 /  20  10  10   0
DRYDEN TX                  69  97  70  95 /  20  10  20  20
FORT STOCKTON TX           70  99  69 101 /  30  30  20  20
GUADALUPE PASS TX          66  95  67  90 /  10  10  10   0
HOBBS NM                   60  97  66  96 /  20  10  10   0
MARFA TX                   55  93  56  90 /  20  20  20  10
MIDLAND INTL AIRPORT TX    65  96  72  94 /  30  20  20  20
ODESSA TX                  66  98  72  96 /  30  20  20  20
WINK TX                    67 105  72 104 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 6 AM MDT FRIDAY TO 12 PM CDT SUNDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 6 AM MDT FRIDAY TO 12 PM CDT SUNDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

12/70
Hazardous weather outlook, May 25, 2:45 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU MAY 25 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
245 PM CDT THU MAY 25 2006 /145 PM MDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...THE FAR WESTERN PERMIAN BASIN...
THE TRANS PECOS REGION...AND ACROSS THE DAVIS AND GUADALUPE
MOUNTAINS AND BIG BEND REGION LATE THIS AFTERNOON. THUNDERSTORMS
WILL SPREAD EASTWARD INTO THE CENTRAL PERMIAN BASIN AND STOCKTON
PLATEAU AND LOWER TRANS PECOS REGION THIS EVENING. A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH DAMAGING
DOWNBURST WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW RELATIVE HUMIDITY... HIGH FIRE DANGER... AND INCREASING WINDS
WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH AND SPREAD ACROSS
THE GUADALUPE MOUNTAINS THROUGH THE MEMORIAL DAY WEEKEND.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST TEXAS THIS
WEEKEND WITH THE POTENTIAL FOR A FEW STRONG STORMS...PRODUCING
GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST WEATHER INFORMATION THIS EVENING AND TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:26 PM CDTSevere Thunderstorm WarningMAFGlasscock64 min
May 25, 3:06 PM CDTFire Weather WatchMAFLoving, Ward, Winkler38 hr
May 25, 4:39 PM CDTSevere Thunderstorm WarningMAFReeves50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.